Advanced Search
MyIDEAS: Login to save this article or follow this journal

On the optimal stopping problem for one-dimensional diffusions

Contents:

Author Info

  • Dayanik, Savas
  • Karatzas, Ioannis
Registered author(s):

    Abstract

    A new characterization of excessive functions for arbitrary one-dimensional regular diffusion processes is provided, using the notion of concavity. It is shown that excessivity is equivalent to concavity in some suitable generalized sense. This permits a characterization of the value function of the optimal stopping problem as "the smallest nonnegative concave majorant of the reward function" and allows us to generalize results of Dynkin and Yushkevich for standard Brownian motion. Moreover, we show how to reduce the discounted optimal stopping problems for an arbitrary diffusion process to an undiscounted optimal stopping problem for standard Brownian motion. The concavity of the value functions also leads to conclusions about their smoothness, thanks to the properties of concave functions. One is thus led to a new perspective and new facts about the principle of smooth-fit in the context of optimal stopping. The results are illustrated in detail on a number of non-trivial, concrete optimal stopping problems, both old and new.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://www.sciencedirect.com/science/article/B6V1B-48V7PKB-1/2/1d9891b3c8fbcd3881171260d2d074c9
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Bibliographic Info

    Article provided by Elsevier in its journal Stochastic Processes and their Applications.

    Volume (Year): 107 (2003)
    Issue (Month): 2 (October)
    Pages: 173-212

    as in new window
    Handle: RePEc:eee:spapps:v:107:y:2003:i:2:p:173-212

    Contact details of provider:
    Web page: http://www.elsevier.com/wps/find/journaldescription.cws_home/505572/description#description

    Order Information:
    Postal: http://http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
    Web: https://shop.elsevier.com/OOC/InitController?id=505572&ref=505572_01_ooc_1&version=01

    Related research

    Keywords: Optimal stopping Diffusions Principle of smooth-fit Convexity;

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Bank, Peter & El Karoui, Nicole, 2001. "A stochastic representation theorem with applications to optimization and obstacle problems," SFB 373 Discussion Papers 2002,4, Humboldt University of Berlin, Interdisciplinary Research Project 373: Quantification and Simulation of Economic Processes.
    2. Luis H. R. Alvarez, 2001. "Reward functionals, salvage values, and optimal stopping," Computational Statistics, Springer, vol. 54(2), pages 315-337, December.
    3. Karatzas, Ioannis & Ocone, Daniel, 2002. "A leavable bounded-velocity stochastic control problem," Stochastic Processes and their Applications, Elsevier, vol. 99(1), pages 31-51, May.
    4. Broadie, Mark & Detemple, Jerome, 1995. "American Capped Call Options on Dividend-Paying Assets," Review of Financial Studies, Society for Financial Studies, vol. 8(1), pages 161-91.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Xiongfei Jian & Xun Li & Fahuai Yi, 2014. "Optimal Investment with Stopping in Finite Horizon," Papers 1406.6940, arXiv.org.
    2. Erik Ekström, 2006. "Properties of game options," Computational Statistics, Springer, vol. 63(2), pages 221-238, May.
    3. Christensen, Sören, 2014. "On the solution of general impulse control problems using superharmonic functions," Stochastic Processes and their Applications, Elsevier, vol. 124(1), pages 709-729.
    4. Egami, Masahiko, 2009. "A framework for the study of expansion options, loan commitments and agency costs," Journal of Corporate Finance, Elsevier, vol. 15(3), pages 345-357, June.
    5. Sören Christensen, 2013. "Optimal decision under ambiguity for diffusion processes," Computational Statistics, Springer, vol. 77(2), pages 207-226, April.
    6. Egami, Masahiko, 2010. "A game options approach to the investment problem with convertible debt financing," Journal of Economic Dynamics and Control, Elsevier, vol. 34(8), pages 1456-1470, August.
    7. Jukka Lempa, 2006. "On Infinite Horizon Optimal Stopping of General Random Walk," Discussion Papers 3, Aboa Centre for Economics.
    8. Masahiko Egami & Mingxin Xu, 2009. "A continuous-time search model with job switch and jumps," Computational Statistics, Springer, vol. 70(2), pages 241-267, October.
    9. Egami, Masahiko & Young, Virginia R., 2009. "Optimal reinsurance strategy under fixed cost and delay," Stochastic Processes and their Applications, Elsevier, vol. 119(3), pages 1015-1034, March.
    10. Pekka Matomäki, 2012. "On solvability of a two-sided singular control problem," Computational Statistics, Springer, vol. 76(3), pages 239-271, December.
    11. Jean-Paul Décamps & Stéphane Villeneuve, 2007. "Optimal dividend policy and growth option," Finance and Stochastics, Springer, vol. 11(1), pages 3-27, January.
    12. Abel Cadenillas & Robert Elliott & Hong Miao & Zhenyu Wu, 2009. "Risk-Hedging in Real Estate Markets," Asia-Pacific Financial Markets, Springer, vol. 16(4), pages 265-285, December.
    13. Shackleton, Mark B. & Sødal, Sigbjørn, 2010. "Harvesting and recovery decisions under uncertainty," Journal of Economic Dynamics and Control, Elsevier, vol. 34(12), pages 2533-2546, December.
    14. Bayraktar, Erhan & Egami, Masahiko, 2007. "The effects of implementation delay on decision-making under uncertainty," Stochastic Processes and their Applications, Elsevier, vol. 117(3), pages 333-358, March.
    15. Jukka Lempa, 2008. "The Optimal Stopping Problem of Dupuis and Wang: A Generalization," Discussion Papers 36, Aboa Centre for Economics.
    16. Erhan Bayraktar & Masahiko Egami, 2007. "A Unified Treatment of Dividend Payment Problems under Fixed Cost and Implementation Delays," Papers math/0703825, arXiv.org, revised Jan 2009.
    17. Kavtaradze, T. & Lazrieva, N. & Mania, M. & Muliere, P., 2007. "A Bayesian-martingale approach to the general disorder problem," Stochastic Processes and their Applications, Elsevier, vol. 117(8), pages 1093-1120, August.
    18. R. Stockbridge, 2014. "Discussion of dynamic programming and linear programming approaches to stochastic control and optimal stopping in continuous time," Metrika, Springer, vol. 77(1), pages 137-162, January.
    19. Jérôme Detemple & Weidong Tian & Jie Xiong, 2012. "An optimal stopping problem with a reward constraint," Finance and Stochastics, Springer, vol. 16(3), pages 423-448, July.
    20. Li, Lingfei & Linetsky, Vadim, 2014. "Optimal stopping in infinite horizon: An eigenfunction expansion approach," Statistics & Probability Letters, Elsevier, vol. 85(C), pages 122-128.
    21. Jukka Lempa, 2008. "On infinite horizon optimal stopping of general random walk," Computational Statistics, Springer, vol. 67(2), pages 257-268, April.

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:eee:spapps:v:107:y:2003:i:2:p:173-212. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.